Alert archive / Idaho / Winter Weather Advisories in 2013
Winter Weather Advisory 21, NWS Spokane, WA
NWS Spokane, WA issued this winter weather advisory at Apr 21, 2013, 4:09 PM PDT for 4 counties in Idaho. It took effect at Apr 21, 2013, 5:00 PM PDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2013, 4:09 PM PDT (23:09 UTC)
- In effect from
- Apr 21, 2013, 5:00 PM PDT
- Expired
- Apr 21, 2013, 10:01 PM PDT
- In force
- 5 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID
The radar
The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
894 WWUS46 KOTX 212309 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 409 PM PDT SUN APR 21 2013 ...MODERATE TO HEAVY SNOW IN THE CENTRAL PANHANDLE MOUNTAINS ABOVE 4000 FEET INCLUDING LOOKOUT PASS... .BANDS OF HEAVY SNOW SHOWERS WILL BRING SEVERAL INCHES OF SNOW TO CENTRAL PANHANDLE MOUNTAINS OF IDAHO. THIS INCLUDES LOOKOUT PASS ALONG INTERSTATE 90. SNOW WILL TAPER OFF THIS EVENING AND END OVERNIGHT. COOLER TEMPERATURES MOVING INTO THE REGION WILL LEAD TO ICY ROADWAYS OVERNIGHT. IDZ004-220715- /O.NEW.KOTX.WW.Y.0021.130422T0000Z-130422T1300Z/ CENTRAL PANHANDLE MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...MULLAN...LOOKOUT PASS 409 PM PDT SUN APR 21 2013 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM PDT MONDAY ABOVE 4000 FEET... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER WEATHER ADVISORY ABOVE 4000 FEET FOR SNOW... WHICH IS IN EFFECT UNTIL 6 AM PDT MONDAY. * SNOW ACCUMULATIONS: 1 TO 3 INCHES OF SNOW HAS ALREADY FALLEN AT LOOKOUT PASS AND AN ADDITIONAL 1 TO 3 INCHES WILL BE POSSIBLE THROUGH 8PM. * TEMPERATURES: IN THE LOWER 30S THIS EVENING...COOLING INTO THE 20S OVERNIGHT. * TIMING: HEAVY SNOW SHOWERS WILL IMPACT THE AREA THROUGH 8PM. SNOW WILL END THIS EVENING THEN COOLER TEMPERATURES WILL MOVE IN LEADING TO ICY ROADWAYS THROUGH MONDAY MORNING. * LOCATIONS: MULLAN...LOOKOUT PASS. * HAZARD ELEVATION: ABOVE 4000 FEET. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
1 follow-up statement
493 WWUS46 KOTX 220501 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 1001 PM PDT SUN APR 21 2013 IDZ004-220615- /O.CAN.KOTX.WW.Y.0021.000000T0000Z-130422T1300Z/ CENTRAL PANHANDLE MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...MULLAN...LOOKOUT PASS 1001 PM PDT SUN APR 21 2013 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER WEATHER ADVISORY. THE THREAT OF WIDESPREAD SNOW ACROSS THE CENTRAL PANHANDLE MOUNTAINS HAS ENDED FOR THE NIGHT. MOTORISTS ARE STILL URGED TO TRAVEL WITH CAUTION AS ICY ROADS WILL STILL BE POSSIBLE THROUGH EARLY MONDAY MORNING. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter weather advisory went out at Apr 21, 2:27 PM PDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 21, 2:27 PM PDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 227 PM PDT Sun Apr 21 2013 .SYNOPSIS... A cold front will generate showers over the eastern Columbia basin and light accumulating snow in the mountains of the Idaho Panhandle this evening. Monday morning will be cold with temperatures well below freezing region-wide. A warming and drying trend is expected this week. By Thursday and Friday, temperatures will be 8 to 10 degrees above average. && .DISCUSSION... Tonight through Monday...The overall northwesterly flow over the region is being interrupted by a short wave passage embedded in this flow this afternoon. This wave is forcing a cold front down from the north...with the frontal surface bisecting the forecast area roughly west to east from lake Chelan to Mullan Pass. This front is serving as a focusing mechanism for widespread valley rain and mountain snow showers...aggravated by orographic upslope into the Idaho Panhandle mountains. Latest models are in good agreement regarding the evolution of this feature. Through this evening the front will slump further south...with the axis of maximum shower activity moving with it. The Palouse and points south and east will come under the brunt of showers this evening...and the Camas Prairie feeling the lingering effects in the form of an inch or two of snow overnight tonight. Meanwhile...dry continental Canadian air will infiltrate from the north behind the front and begin filling the basin. This dense dry and cool air will squeeze through northern gaps and bring breezy and raw conditions to the Okanogan Valley...the deep basin and the Coeur'D'Alene area. The winds will prevent the overnight lows from dropping too far below freezing...but widespread freezing overnight lows are expected north of Interstate 90 tonight. By Monday the very dry air mass will take hold over the region for a sunny day with few clouds at all...and decreasing winds as surface high pressure becomes established over the region. This dry air mass should efficiently warm up to the mid 50s at least...but still below normal for this time of year. /Fugazzi Monday night through Wednesday: Little change in the longwave synoptic pattern through mid week. We will continue to remain under a blocking pattern with longwave ridging of higher pressure over the eastern Pacific and low pressure over the Rockies into the Midwest. This pressure pattern will become highly amplified as well with a northerly flow pattern into the region. Models are showing a fairly quick moving shortwave trough of lower pressure moving through on Tuesday. There is some uncertainty with the timing of this system. The ECMWF is noticeably slower than then GFS, but agrees fairly well with the NAM. The slower ECMWF and NAM place the coldest upper level temps at the time of best heating at the surface for Tuesday afternoon, which would result in a better chance for showers across the region. However, the NAM and ECMWF disagree a bit with how widespread showers will be on Tuesday. The ECMWF model has a little bit more moisture at the surface and is a little bit more unstable, and would suggest that we could see some showers developing as far west of a line from about Potlatch to Omak. The NAM, on the other hand, does not indicate any measurable precip over the region. The SREF did provide better agreement with the ECMWF, and the ECMWF seemed to handle he current shortwave disturbance the best. Thus, I decided to increase POPs a bit with a chance of showers across the Idaho Panhandle and a slight chance of showers as far west as the Idaho Palouse to the Northeast Mountains; however, confidence is low at this time. We will see a gradual warm up back to normal temps by Wednesday as 850 mb temps increase through mid week. The shortwave trough does not look as if it will have much effect on cooling temps for mid week, but will be dependent on how much cloud cover and precip we actually see. The cold front with this wave looks fairly weak as well. /SVH Wednesday Night through Friday: During this time frame we will see the dominant ridge start to flatten as a system starts to push in from the Gulf of Alaska. Although the system will not bring a high chance for precip during the period it will influence the weather pattern. The flattening of the ridge will help to steer our winds to a more westerly orientation in turn allowing temps to continue to rise. Not a whole bunch of changes were made with the forecast. Limited POPs in the ID panhandle for Thursday as any chance of precip looks to be after this day. I kept lower POPs for Friday in the Panhandle as the GFS/GEMS are hinting at a system later Friday. Uncertainty as to the exact timing is tough so kept only the lower chances for precip. Slight adjustments were made with the temps but the overall trend will remain with highs later in the week approaching 8-10F degrees above normal. Overall the later part of the week looks to be nice with temps continuing to warm. /Fliehman Friday night through Sunday...Long-wave ridge over the area is considerably deamplified through this time interval allowing a flat zonal west to east flow to influence Eastern Washington and Northern Idaho through this time interval. Majority of the significant shortwaves having adequate moisture taps to produce precip are primarily influencing locations quite near and to the north of the British Columbia border...however having the jet stream in such close proximity atop and/or slightly to the north of this flat progressive zonal flow convective heating will result in momentum mixing to allowing for some breezy/gusty wind in the afternoons and evenings. Every so slight cooling trend, more apparent in max temperatures, remains valid with this ever so deamplification trend along with very minimal pops and light QPF for the more orographically favored areas (with mountains) primarily near the British Columbia border and Idaho Panhandle along with afternoon/evening cumulus fields with the daytime heating or stratocumulus associated with the nearby jet-stream for sky cover that decrease overnight. && .AVIATION... 18Z TAFS: A cold front will slowly move south today from northern Washington and the North Idaho Panhandle this morning to southeast Washington late this afternoon. A trough passing through the region will result in increasing showers today over Eastern Washington and North Idaho with a few showers also possible in Central Washington. In the valleys showers will fall in the form of rain with snow in the mountains. MVFR cigs will be possible under heavier showers today. There will also be a slight chance for thunderstorms this afternoon over Eastern Washington and North Idaho. Gusty west-southwest winds should develop ahead of the front before swinging around to the north-northwest in the afternoon. Very dry air will move into the region this evening with rapid clearing expected from north to south tonight. /MJF && .PRELIMINARY POINT TEMPS/POPS... Spokane 28 53 32 57 35 62 / 50 0 0 10 0 0 Coeur d'Alene 27 52 28 57 32 61 / 60 0 0 20 10 0 Pullman 28 51 29 56 33 62 / 60 0 0 0 0 0 Lewiston 34 57 32 62 37 68 / 60 10 0 0 0 0 Colville 28 59 28 63 33 66 / 20 0 0 20 10 0 Sandpoint 27 51 27 55 30 59 / 20 0 0 20 10 0 Kellogg 26 47 29 52 32 59 / 80 0 0 20 20 0 Moses Lake 32 61 32 67 37 70 / 10 0 0 0 0 0 Wenatchee 35 60 36 64 40 67 / 10 0 0 0 0 0 Omak 27 60 29 64 35 68 / 0 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Apr 21, 6:02 AM PDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 602 AM PDT SUN APR 21 2013 IDZ004-221315- CENTRAL PANHANDLE MOUNTAINS- 602 AM PDT SUN APR 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS WILL OCCUR IN THE CENTRAL PANHANDLE MOUNTAINS TODAY ABOVE 3500 TO 4000 FEET. LIGHT TO MODERATE SNOW ACCUMULATIONS WILL BE POSSIBLE...INCLUDING LOOKOUT PASS. ROADWAYS ARE EXPECTED TO BE MAINLY WET...BUT SNOW MAY PICK UP AND BECOME MODERATE TO HEAVY IN THE LATE MORNING OR AFTERNOON. THIS MAY ALLOW SNOW TO ACCUMULATE BRIEFLY ON ROADWAYS MAKING TRAVEL MORE DIFFICULT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001>003-026-027-WAZ031>038-041>044-221315- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 602 AM PDT SUN APR 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Winter Weather Advisories in Idaho, 2013Every winter weather advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.